Management of metabolic effects associated with anticancer agents targeting the PI3K-Akt-mTOR pathway.
2012 Aug 10
Busaidy, N.L.; Farooki, A.; Dowlati, A.; Perentesis, J.P.; Dancey, J.E.; Doyle, L.A.; Brell, J.M.; Siu, L.L.
J Clin Oncol
Antineoplastic Agents; Humans; Hyperglycemia; Hyperlipidemias; Incidence; Phosphoinositide-3 Kinase Inhibitors; Proto-Oncogene Proteins c-akt; Signal Transduction; TOR Serine-Threonine Kinases
Agents inhibiting the phosphoinositide 3-kinase-Akt-mammalian target of rapamycin (PAM) pathway are currently in various stages of clinical development in oncology, ranging from some in early-phase evaluations to others that have already received regulatory approval for treatment in advanced cancers. The administration of PAM pathway inhibitors has been associated with metabolic toxicities of hyperlipidemia and hyperglycemia. The PAM Task Force of the National Cancer Institute Investigational Drug Steering Committee convened an interdisciplinary expert panel to review the pathophysiology of hyperlipidemia and hyperglycemia induced by PAM pathway inhibitors, summarize the incidence of these metabolic toxicities induced by such agents in the current literature, advise on clinical trial screening and monitoring criteria, and provide management guidance and therapeutic goals on occurrence of these toxicities. The overarching aim of this consensus report is to raise awareness of these metabolic adverse events to enable their early recognition, regular monitoring, and timely intervention in clinical trials. Hyperglycemia and hyperlipidemia are generally not acutely toxic and most often reversible with therapeutic intervention. Dose modifications or discontinuation of PAM pathway inhibitors should only be considered in situations of severe events or if progressive metabolic derangement persists after therapeutic interventions have been attempted for a sufficient duration. Specialty consultation should be sought to aid clinical trial planning and the management of these metabolic adverse events.